Alert archive / Florida / Tornado Warnings in 1996

Tornado Warning 12, NWS Melbourne, FL

March 31, 1996Indian River County, Florida

NWS Melbourne, FL issued this tornado warning at Mar 31, 1996, 8:04 PM EST for Indian River County, Florida. It was in force for 41 min. 4 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Mar 31, 1996, 8:04 PM EST (01:04 UTC)
Expired
Mar 31, 1996, 8:45 PM EST
In force
41 min
Issued by
NWS Melbourne, FL
Area
Whole counties

County Indian River County, FL

The radar

The Melbourne radar (KMLB), 47 km from the middle of the area, began a volume at 01:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 31, 8:10 PM ESTHail 1.75Wabasso, FL
Mar 31, 8:12 PM ESTHail 0.04Fellsmere, FL
Mar 31, 8:15 PM ESTHail 1Sebastian, FL
Mar 31, 8:44 PM ESTTornado F0Vero Beach, FL

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Tampa Bay, FL (KTBW), launched 00:00Z, 1.1 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tampa Bay, FL at 00:00Z on 1996-04-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 203 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tampa Bay, FL at 00:00Z on 1996-04-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 124 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
203 J/kg
Mixed-layer CIN
-136 J/kg
Mixed-layer LCL
818 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
124 m²/s²
0-3 km storm-relative helicity
284 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KMLB 010104
TORMLB
FLC061-010200-
 
BULLETIN - EBS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE MELBOURNE FL
804 PM EST SUN MAR 31 1996
 
THE NATIONAL WEATHER SERVICE IN MELBOURNE HAS ISSUED A
TORNADO WARNING EFFECTIVE UNTIL 845 PM EST
FOR PEOPLE IN THE FOLLOWING LOCATION...
 
IN EAST CENTRAL FLORIDA
 
   ...INDIAN RIVER COUNTY
 
AT 800 PM...DOPPLER RADAR SHOWED A POSSIBLE TORNADO DEVELOPING JUST
SOUTH OF FELLSMERE. THE STORM CONTAINING THE POSSIBLE TORNADO IS MOVING
EAST AT 20 MPH AND WILL MOVE TO NEAR WABASSO AND WINTER BEACH BETWEEN
815 AND 830 PM. THIS STORM WILL ALSO LIKELY PRODUCE LARGE HAIL AND
TORRENTIAL RAINFALL OF TWO TO THREE INCHES IN AN HOUR OR LESS.
 
THIS IS A DANGEROUS STORM. ACT QUICKLY. IF YOU ARE IN THE PATH OF
THIS TORNADO MOVE TO A SHELTER IF AVAILABLE.  OTHERWISE GO TO
A SMALL INTERIOR ROOM ON THE LOWEST FLOOR POSSIBLE. AVOID
WINDOWS. ABANDON CARS AND MOBILE HOMES FOR A REINFORCED BUILDING
OR GET INTO A DITCH OR CULVERT.
 
 
CRISTALDI

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before this tornado warning went out at Mar 31, 2:45 PM EST, 5 hours 19 minutes earlier.

Area forecast discussion, Mar 31, 2:45 PM EST, 5 hours 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MELBOURNE FL
230 PM EST SUN MAR 31 1996

CAP HOLDING STRONG AS SEA BREEZE YET TO FORM WITHIN CWA AND WILL BE
VERY DIFFICULT TO BREAK WITHOUT MESOSCALE FORCING. SINCE SYNOPTIC
SCALE FLOW CONTINUES WEAK AND VERY LIGHT EAST WINDS ARE NOW OCCURRING
AT COF AND MBF...STILL THINK ONSHORE FLOW WILL COMMENCE MOST AREAS
LATE. LATEST ADAP SHOWS THE STRONGEST CAP ACROSS MID PORTION OF CWA
AT 3 DEGREES. HOWEVER...EXPANDING AREA OF CONVECTION MOVING ONSHORE
FROM THE EASTERN GULF SHOULD OVERSPREAD MUCH OF THE AREA RESULTING IN
SCATTERED TRW. GREATEST POTENTIAL FOR STRONG STORMS THIS EVENING
SHOULD REMAIN FARTHER SOUTH WERE AIRMASS IS MOST UNSTABLE. WITH VERY
LOW WET BULB ZERO READINGS...ANY STORMS WHICH DO SHOW CONSIDERABLE
VERTICAL DEVELOPMENT SHOULD BECOME PROLIFIC HAIL PRODUCERS. COLD
FRONT PROGGED TO REACH NORTHERN PORTION OF CWA EARLY AFTERNOON
MONDAY...AND BE SOUTH OF AREA BY EARLY EVENING WITH RAPID DRYING POST
FROPA. SCATTERED RW/TRW POSSIBLE AHEAD OF FRONT...BUT CONVERGENCE
WILL BE MINIMAL AS WINDS BECOME WESTERLY IN ADVANCE.

SPRATT

The office that day

Everything else NWS Melbourne, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 31, 7:25 PM ESTSevere Thunderstorm WarningMLBOsceola50 min
Mar 31, 7:35 PM ESTSevere Thunderstorm WarningMLBBrevard55 min
Mar 31, 7:45 PM ESTSevere Thunderstorm WarningMLBIndian River60 min
Mar 31, 8:38 PM ESTSevere Thunderstorm WarningMLBBrevard67 min
Mar 31, 8:43 PM ESTTornado WarningMLBIndian River62 min
Mar 31, 9:01 PM ESTSevere Thunderstorm WarningMLBSaint Lucie59 min

Nearby

Tornado Warnings in Florida, 1996Every tornado warning in 1996Tornadoes in 1996

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.